Montana, 2012High Wind in Montana, January 20 to 21, 2012
January 20 to 21, 2012 · NWS TFX · 1 event in 1 county or zone
A strong flow aloft produced high winds at the DOT site in Madison County. Sustained winds of 45 mph and gusts to 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong flow aloft produced high winds at the DOT site in Madison County. Sustained winds of 45 mph and gusts to 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 20, 9:08 PM MST, 22 minutes earlier.
Area forecast discussion, Jan 20, 9:08 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
908 PM MST FRI JAN 20 2012
.UPDATE...
THE ONLY CHANGE TO THE FORECAST EARLIER THIS EVENING WAS TO MODIFY
SOME FORECAST LOWS FOR TONIGHT. IN PARTICULAR LOWERED THE FORECAST
LOW AT HAVRE AND RAISED IT AT GREAT FALLS WHERE MILD AIR HAS MADE
IT TO THE HILL ABOVE TOWN. LATEST NAM MODEL GUIDANCE HAS BACKED
OFF ON THE THREAT FOR HIGH WINDS OVER THE ROCKY MOUNTAIN FRONT.
SO RATHER THAN UPGRADING THE HIGH WIND WATCH TO A WARNING WILL
CONTINUE IT AS A WATCH AND LET MIDNIGHT SHIFT LOOK AT MORE DATA
BEFORE MAKING A FINAL DECISION. IN THE UPDATED STATEMENT FOR THE
HIGH WIND WATCH WILL MENTION THE POTENTIAL FOR TRAVEL PROBLEMS
FROM SNOW DRIFTING ACROSS ROADS. BLANK
&&
.AVIATION...
UPDATED 0000Z.
THE COLD FRONT WILL CONTINUE TO LIFT NORTH OF KLWT AND KGTF THIS
EVENING WITH WARMING TEMPERATURES AND INCREASING WINDS. NORTH OF THE
FRONT WINDS WILL REMAIN OUT OF THE EAST-SOUTHEAST AND SHIFT
WEST-SOUTHWEST SOUTH OF THE FRONT. BY SATURDAY MORNING WINDS WILL BE
OUT OF THE WEST-SOUTHWEST ALL ACROSS THE AREA. THE INCREASING WINDS
WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW...WHICH MAY REDUCE
VISIBILITIES AT TIMES OVER TAF SITES ACROSS NORTH-CENTRAL MONTANA.
WEAK SHORTWAVE ENERGY MAY ALLOW FOR A FEW SHOWERS AT KHLN AND KBZN
AND WITH WARMING TEMPERATURES PRECIPITATION MAY BE A MIX OF RAIN AND
SNOW. OVERALL...VFR CONDITIONS ARE EXPECTED...HOWEVER BRIEF
INTRUSIONS OF MVFR IN BLOWING SNOW AND PRECIPITATION ARE POSSIBLE.
MLV
&&
.PREV DISCUSSION...
/ISSUED 736 PM MST FRI JAN 20 2012/
FXUS65 KTFX 210236
AFDTFX
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
736 PM MST FRI JAN 20 2012
UPDATE...
HAVE UPDATED ENTIRE SHORT TERM FORECAST. THIS INCLUDES THE PERIODS
FROM TONIGHT THROUGH SUNDAY. SOME OF THE CHANGES INCLUDE LOWERING THE
CHANCES OF PRECIPITATION OVER THE PLAINS TONIGHT AND IN THE SAME
AREA SATURDAY AFTERNOON. A THREAT OF SNOW WAS ADDED TO NORTH
CENTRAL MONTANA FOR LATE SATURDAY NIGHT AND SUNDAY AS EXPECT A
WEATHER DISTURBANCE AND SOME MOISTURE TO AFFECT THE AREA. WENT
WITH WARMER LOWS OVER SOUTHWEST MONTANA FOR TONIGHT AND OVER
ALMOST THE ENTIRE FORECAST AREA FOR SATURDAY. INCREASED WINDS
OVER THE ROCKY MOUNTAIN FRONT FOR TONIGHT INTO SATURDAY NIGHT AS
AREA IS IN A HIGH WIND WATCH AREA. BLANK
&&
.PREV DISCUSSION...
/ISSUED 440 PM MST FRI JAN 20 2012/
FXUS65 KTFX 202343
AFDTFX
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MST FRI JAN 20 2012
UPDATED AVIATION
UPDATE...
HAVE UPDATED TO CHANGE THE TYPE OF PRECIPITATION OVER THE PLAINS
SATURDAY MORNING TO FREEZING RAIN. NOT SURE PRECIPITATION WILL
EVEN OCCUR OVER THE PLAINS AND IF IT DOES ANY FREEZING
PRECIPITATION SHOULD NOT LAST VERY LONG OR AMOUNT TO VERY MUCH SO
DO NOT ANTICIPATE ISSUING ANY ADVISORY. ANOTHER UPDATE TO THE
FORECAST WILL BE DONE BEFORE 6 PM. BLANK
&&
.PREV DISCUSSION...
/ISSUED 226 PM MST FRI JAN 20 2012/
FRIDAY THROUGH SUNDAY...THE ACTIVE WEATHER WEEK CONTINUES WITH
TEMPERATURES OVER NORTH CENTRAL AND CENTRAL MONTANA DRAMATICALLY
SHIFTING OVER THE NEXT 24 HOURS. THIS IS DUE TO THE ERODING OF
THE MODERATED POLAR FRONT THAT HAS BEEN IN PLACE ABOVE THE HIGH
PLAINS FOR THE LAST 3 DAYS. STRONG SOUTHWEST WINDS WILL DEVELOP
AS THE COLD AIR MASS RETREATS EASTWARD. THESE WINDS WILL HELP
DRAMATICALLY WARM UP SURFACE TEMPERATURES AS THEY TRANSITION IN
THE STABLE WARM AIR MASS THAT WAS DISPLACED BY THE POLAR FRONT.
TEMPERATURE SWINGS GREATER THAN 40 DEGREES IN A 24 HOUR PERIOD
WILL CONTINUE TO OCCUR THROUGHOUT THE EVENING AND INTO SATURDAY.
WITH THESE STRONG GUSTY WINDS BLOWING SNOW COULD BECOME AN ISSUE
ESPECIALLY WHERE HEAVIER SNOW LOADS WERE DEPOSITED EARLIER THIS
WEEK. HAVE MENTIONED AREAS EAST OF THE ROCKY MOUNTAIN FRONT AND IN
THE JUDITH GAP AS THE MOST LIKELY TO EXPERIENCE BLOWING SNOW
CONDITIONS. WILL CONTINUE TO MONITOR THIS SITUATION AND ADDITIONAL
HIGHLITES MAY BECOME NECESSARY. HAVE LEFT THE HIGH WIND WATCH IN
PLACE FOR THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY.
MODEL CONFIDENCE OF A WIND EVENT IS HIGH ENOUGH TO WARRANT A HIGH
WIND WATCH HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO UPGRADE TO A
WARNING AT THIS TIME. SUK
SUNDAY NIGHT THROUGH FRIDAY...A RATHER UNSETTLED PERIOD OF WEATHER
CAN BE EXPECTED DURING MUCH OF NEXT WEEK...BUT AT THIS TIME...NO
MAJOR STORMS ARE EXPECTED. ALL MODELS INDICATE WE WILL HAVE A NICE
WARMING TREND...ESPECIALLY FOR WEDNESDAY AND THURSDAY...WHEN
AFTERNOON HIGH TEMPERATURES COULD AVERAGE BETWEEN 10 AND 15 DEGREES
ABOVE NORMAL. A WEAK COOL FRONT WILL MOVE THROUGH ON
FRIDAY...RETURNING TEMPERATURES BACK TO MORE JANUARY LIKE. IN TERMS
OF PRECIPITATION...THERE WILL BE A CHANCE FOR SCATTERED SHOWERS EACH
DAY OVER THE MOUNTAINS AND ACROSS SOUTHWEST MONTANA...BUT LITTLE TO
NO PRECIPITATION IS EXPECTED ACROSS NORTH CENTRAL MONTANA. WINDS
WILL PICK UP A BIT ON THURSDAY AND FRIDAY...AS THE WARMER AIR MOVES
BACK INTO THE REGION . BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 28 42 22 34 / 10 10 10 10
CTB -2 40 22 31 / 10 10 10 10
HLN 5 39 22 34 / 30 40 20 20
BZN 28 43 18 32 / 30 50 20 20
WEY 23 29 8 18 / 90 100 40 50
DLN 35 42 16 31 / 40 50 20 20
HVR -5 39 23 31 / 10 30 10 10
LWT 28 40 20 30 / 20 20 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 5 AM MST SATURDAY THROUGH LATE SATURDAY
NIGHT EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...BLANK
LONG TERM...MLS
AVIATION...MLS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 20, 5:56 AM MST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 AM MST FRI JAN 20 2012
MTZ009-010-048-211300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
556 AM MST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WATCH IS IN EFFECT FROM EARLY SATURDAY MORNING THROUGH
EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. REPORTS OF STRONG WINDS OR WIND
DAMAGE WOULD BE GREATLY APPRECIATED.
MTZ012-014-050>055-211300-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
556 AM MST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 10 AM THIS
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. REPORTS OF SNOWFALL...ICE
ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE
GREATLY APPRECIATED.
MTZ008-011-013-015-044>047-049-211300-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-EASTERN TETON-
556 AM MST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
HE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
High Wind, Madison
- When
- January 20, 9:30 PM MST to January 21, 12:30 AM MST
- Where
- Madison forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- Department of Highways
Sustained wind speeds of 52 mph for several hours were reported at McAllister 4NNE (the Norris Hill DOT site). A wind gust to 60 mph was also reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, January 20 to 21, 20121 death · 1 injured · $20,000 · 2 events
- Winter Storm and Damaging Wind in California, January 20 to 23, 20121 death · $5,000 · 53 kt wind · 9 events
- Winter Weather in Iowa, January 20, 20121 death · $4,000 · 1 event
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 2012$130,000 · 8 events
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 201232 events
- Winter Weather in Virginia, January 20 to 21, 201223 events
- Winter Storm and Winter Weather in Indiana, January 20 to 21, 201218 events
- Heavy Snow in Iowa, January 20, 201217 events
- Winter Storm in Illinois, January 20, 201215 events
- Winter Weather in Wisconsin, January 20, 201215 events
- Winter Weather in Maryland, January 20 to 21, 201215 events
- Heavy Snow and Winter Weather in Iowa, January 20, 201212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357942.